Center Manifold Reduction

  • Shangjiang Guo
  • Jianhong Wu
Part of the Applied Mathematical Sciences book series (AMS, volume 184)


A center manifold at a given nonhyperbolic equilibrium is an invariant manifold of a given differential equation that is tangent at the equilibrium point to the (generalized) eigenspace of the neutrally stable eigenvalues. Since the local dynamic behavior transverse to the center manifold is relatively simple, the potentially complicated asymptotic behaviors of the full system are captured by the flows restricted to the center manifolds.


Equilibrium Point Invariant Manifold Center Manifold Infinitesimal Generator Center Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 5.
    Ait Babram, M.: An algorithmic scheme for approximating center manifolds and normal forms for functional differential equations. In: Arino, O., Hbid, M.L., Ait Dads, E. (eds.) Delay Differential Equations and Applications. NATO Sci. Ser. II Math. Phys. Chem., vol. 205, pp. 193–226. Springer, Dordrecht (2006)CrossRefGoogle Scholar
  2. 7.
    Ait Babram, M., Hbid, M.L., Arino, O.: Approximation scheme of a center manifold for functional-differential equations. J. Math. Anal. Appl. 213(2), 554–572 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 27.
    Bélair, J., Campbell, S.A.: Stability and bifurcations of equilibria in a multiple-delayed differential equation. SIAM J. Appl. Math. 54, 1402–1424 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 29.
    Bélair, J., Dufour, S.: Stability in a three-dimensional system of delay-differential equations. Can. Appl. Math. Q. 4(2), 135–156 (1996)zbMATHGoogle Scholar
  5. 49.
    Buono, P.L., Bélair, J.: Restrictions and unfolding of double Hopf bifurcation in functional differential equations. J. Differ. Equat. 189, 234–266 (2003)CrossRefzbMATHGoogle Scholar
  6. 53.
    Carr, J.: Applications of Centre Manifold Theory. Applied Mathematical Sciences, vol. 35. Springer, New York (1981)Google Scholar
  7. 58.
    Chen, Y.: Existence and unstable sets of oscillating periodic orbits for delayed excitatory networks of two neurons. Differ. Equat. Dyn. Syst. 9, 169–185 (2001)zbMATHGoogle Scholar
  8. 61.
    Chen, Y., Wu, J., Krisztin, T.: Connecting orbits from synchronous periodic solutions to phase-locked periodic solutions in a delay differential system. J. Differ. Equat. 163, 130–173 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 91.
    Faria, T., Magalhães, L.T.: Normal forms for retarded functional-differential equations with parameters and applications to Hopf bifurcation. J. Differ. Equat. 122(2), 181–200 (1995)CrossRefzbMATHGoogle Scholar
  10. 93.
    Faria, T., Magalhães, L.T.: Restrictions on the possible flows of scalar retarded functional differential equations in neighborhoods of singularities. J. Dynam. Differ. Equat. 8, 35–70 (1996)CrossRefzbMATHGoogle Scholar
  11. 113.
    Giannakopoulos, F., Zapp, A.: Local and global Hopf bifurcation in a scalar delay differential equation. J. Math. Anal. Appl. 237(2), 425–450 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 114.
    Giannakopoulos, F., Zapp, A.: Bifurcations in a planar system of differential delay equations modeling neural activity. Phys. D 159, 215–232 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 119.
    Govaerts, W., Pryce, J.: Mixed block elimination for linear systems with wider borders. IMA J. Numer. Anal. 13, 161–180 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 125.
    Guckenheimer, J., Holmes, P.J.: Nonlinear Oscillations: Dynamical System and Bifurcations of Vector Fields. Springer, New York (1983)CrossRefGoogle Scholar
  15. 128.
    Guo, S.: Equivariant normal forms for neutral functional differential equations. Nonlinear Dyn. 61(1), 311–329 (2010)CrossRefzbMATHGoogle Scholar
  16. 138.
    Guo, S., Man, J.: Center manifolds theorem for parameterized delay differential equations with applications to zero singularities. Nonlinear Anal. Theor. Meth. Appl. 74(13), 4418–4432 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 141.
    Guo, S., Wu, J.: Generalized Hopf bifurcation in delay differential equations (in Chinese). Sci. Sin. Math. 42, 91–105 (2012)CrossRefGoogle Scholar
  18. 147.
    Hale, J.K.: Flows on centre manifolds for scalar functional differential equations. Proc. Math. Roy. Soc. Edinb. 101A, 193–201 (1985)MathSciNetCrossRefGoogle Scholar
  19. 159.
    Hassard, B.D., Wan, Y.H.: Bifurcation formulae derived from center manifold theory. J. Math. Appl. Math. 42, 297–260 (1978)MathSciNetGoogle Scholar
  20. 160.
    Hassard, B.D., Kazarinoff, N.D., Wan, Y.H.: Theory and Applications of Hopf Bifurcation. Cambridge University Press, Cambridge (1981)zbMATHGoogle Scholar
  21. 164.
    Hirsch, M.W., Push, C.C., Shub, M.: Invariant Manifolds. Springer Lecture Notes in Mathematics, vol. 583. Springer, New York (1977)Google Scholar
  22. 183.
    Jolly, M.S., Rosa, R.: Computation of non-smooth local centre manifolds. IMA J. Numer. Anal. 25(4), 698–725 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 184.
    Joseph, D.D., Sattinger, D.H.: Bifurcating time periodic solutions and their stability. Arch. Ration. Mech. Anal. 45, 79–109 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 188.
    Keller, H.: Numerical solution of bifurcation and nonlinear eigenvalue problems. In: Rabinowitz, P. (ed.) Applications of Bifurcation Theory, pp. 359–384. Academic, New York (1977)Google Scholar
  25. 189.
    Kelley, A.: The stable, center-stable, center, center-unstable and unstable manifolds. J. Differ. Equat. 3, 546–570 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 211.
    Ma, T., Wang, S.: Bifurcation theory and applications. World Scientific Series on Nonlinear Science. Series A: Monographs and Treatises, vol. 53. World Scientific, Hackensack, NJ (2005)Google Scholar
  27. 219.
    Memory, M.C.: Bifurcation and asymptotic behaviour of solutions of a delay-differential equation with diffusion. SIAM J. Math. Anal. 20, 533–546 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 221.
    Memory, M.C.: Invariant manifolds for partial functional differential equations. In: Arino, O., Axelrod, D.E., Kimmel, M. (eds.) Mathematical Population Dynamics, pp. 223–232. Marcel Dekker, New York (1991)Google Scholar
  29. 232.
    Nussbaum, R.D.: Periodic solutions of some nonlinear functional differential equations. Ann. Math. Pura Appl. 101, 263–338 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 238.
    Olien, L., Bélair, J.: Bifurcations, stability, and monotonicity properties of a delayed neural network model. Phys. D 102, 349–363 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 245.
    Pliss, V.: Principal reduction in the theory of stability of motion. Izv. Akad. Nauk. SSSR Math. Ser. 28, 1297–1324 (1964) (in Russian)MathSciNetzbMATHGoogle Scholar
  32. 252.
    Ruan, S., Filfil, R.F.: Dynamics of a two-neuron system with discrete and distributed delays. Phys. D 191, 323–342 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 253.
    Ruan, S., Wei, J.: Periodic solutions of planar systems with two delays. Proc. Math. Roy. Soc. Edinb. 129, 1017–1032 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 255.
    Ruelle, D.: Bifurcations in the presence of a symmetry group. Arch. Ration. Mech. Anal. 51, 136–152 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 256.
    Ruelle, D., Takens, F.: On the nature of turbulence. Comm. Math. Phys. 20, 167–192, and 23, 343–344 (1971)Google Scholar
  36. 262.
    Shayer, L.P., Campbell, S.A.: Stability, bifurcation, and multistability in a system of two coupled neurons with multiple time delays. SIAM J. Appl. Math. 61, 673–700 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 266.
    Sijbrand, J.: Properties of center manifolds. Trans. Am. Math. Soc. 289, 431–469 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 285.
    Vanderbauwhede, A.: Center manifolds, normal forms and elementary bifurcations. Dynamics Reported, vol. 2. Wiley, New York (1989)Google Scholar
  39. 286.
    Vanderbauwhede, A., Iooss, G.: Center manifold theory in infinite dimension. Dynam. Report. Exposition Dynam. Syst. (N.S.) 1, 125–163 (1992)Google Scholar
  40. 293.
    Weedermann, M.: Hopf bifurcation calculations for scalar delay differential equations. Nonlinearity 19, 2091–2102 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 296.
    Wei, J.J., Velarde, M.G.: Bifurcation analysis and existence of periodic solutions in a simple neural network with delays. Chaos 14, 940–953 (2004)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Shangjiang Guo
    • 1
  • Jianhong Wu
    • 2
  1. 1.College of Mathematics and EconometricsHunan UniversityChangshaChina, People’s Republic
  2. 2.Department of Mathematics and StatisticsYork UniversityTorontoCanada

Personalised recommendations